Virginia, 2012

Damaging Wind in Virginia, July 4, 2012

July 4, 2012 · NWS MRX · 1 event in 1 county or zone

A few thunderstorms developed across higher terrain areas in a weakly to moderately unstable environment. One of these storms produced a severe wind gust in Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms developed across higher terrain areas in a weakly to moderately unstable environment. One of these storms produced a severe wind gust in Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 2:25 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT WED JUL 4 2012

.SHORT TERM (TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS SHOWS
A HOT...HUMID...AND STAGNANT AIR MASS OVER THE FORECAST AREA...WITH
RADARS REVEALING SCATTERED CONVECTION OVER THE ENTIRE REGION. MODELS
INDICATE THAT A MODERATELY TO POTENTIALLY HIGHLY UNSTABLE AIR MASS
WILL DEVELOP OVER THE FORECAST AREA ON THURSDAY...WITH AN UPPER-
LEVEL SHORT WAVE PROGGED TO MOVE SOUTHWARD OVER THE FORECAST AREA
ALONG THE EASTERN PERIPHERY OF AN UPPER-LEVEL HIGH CENTERED OVER THE
CENTRAL PLAINS. THIS SHORT WAVE HAS ALREADY TRIGGERED A MESOSCALE
CONVECTIVE SYSTEM (MCS) OVER NORTHERN MN THIS AFTERNOON...WHICH
SHOULD THEN MOVE SOUTHEASTWARD ACROSS THE GREAT LAKES REGION INTO
THE OHIO RIVER VALLEY TONIGHT...AND THEN SOUTHWARD INTO THE FORECAST
AREA ON THURSDAY. THIS MCS WILL HAVE TO POTENTIAL TO PRODUCE A
WIDESPREAD DAMAGING WIND EVENT ALONG WITH LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING...ESPECIALLY IF IT ARRIVES IN THE
AFTERNOON HOURS WHEN PEAK HEATING COULD CREATE A POTENTIALLY HIGHLY
UNSTABLE AIR MASS OVER THE FORECAST AREA. WITH THIS IN MIND...WILL
MENTION THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
IN THE ZONES. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A
PERSISTENCE FORECAST...BUT WITH SLIGHTLY COOLER TEMPS ON THURSDAY
DUE TO THE EXPECTED CLOUD COVER AND PRECIP COVERAGE.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THE UPPER RIDGE OVER
THE PLAINS IS FIRMLY IN PLACE THURSDAY NIGHT. THE FORECAST AREA WILL
BE UNDER THE INFLUENCE BUT ON THE EASTERN EDGE. DIURNAL STORMS WILL
LIKELY BE DYING OUT LATE THURSDAY EVENING AS IS TYPICAL THIS TIME OF
YEAR.

CONFIDENCE RATHER LOW FOR PRECIP CHANCES ON FRIDAY WITH DIVERGENT
MODEL SOLUTIONS. THE NAM PICKS UP ON A SHORTWAVE AND ASSOCIATED MCS
MOVING ACROSS EASTERN KY WHILE THE GFS PICKS UP WIDELY SCATTERED/
ISOLATED STORMS OVER THE E TN MOUNTAINS. LOW END CHANCE POPS ACROSS
THE AREA BY FRIDAY AFTERNOON LOOKS REASONABLE.

THE BIGGER STORY THAN THE PRECIP CHANCES WILL BE THE HEAT ON FRIDAY
INTO SATURDAY. AHEAD OF A WEAK COLD FRONT...SURFACE DEWPOINTS WILL
BE ON THE RISE ALONG WITH THE TEMPERATURES. THUS HEAT INDICES WILL
APPROACH 105 DEGREES. THIS WILL BE SOMETHING TO WATCH OVER THE NEXT
COUPLE OF DAYS.

BY SUNDAY...SOME RELIEF TO THE HEAT MAY BE ON THE WAY. LONGER RANGE
MODELS HAVE BEEN CONSISTENT IN PRODUCING RAINFALL FOR THE FORECAST
AREA. THERE ARE HINTS OF SLOWING THIS FEATURE SO IF RAIN DOES NOT
MAKE IT BY SUNDAY AFTERNOON...SUNDAY NIGHT AND MONDAY LOOK LIKE THE
BEST BET. THE FRONTAL BOUNDARY SHOULD STALL IN THE VICINITY EARLY
NEXT WEEK HOPEFULLY SERVING AS A FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS TO BRING THE MUCH NEEDED RAINFALL THIS AREA NEEDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   72  98  71  99  74 /  30  50  30  30  20
KNOXVILLE AIRPORT, TN     70  96  70  98  74 /  30  50  30  30  20
OAK RIDGE, TN             70  96  70  99  72 /  30  50  30  30  30
TRI CITIES AIRPORT, TN    67  94  64  95  69 /  30  50  30  40  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/AC
Hazardous weather outlook, Jul 4, 1:55 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT WED JUL 4 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
255 PM EDT (155 PM CDT) WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...
WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE. THE
MAIN THREATS WILL BE STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHWARD FROM THE
GREAT LAKES REGION AND INTO THE SOUTHERN APPALACHIAN REGION ON
THURSDAY. THIS COMPLEX OF STORMS MAY BRING A MORE WIDESPREAD THREAT
OF STRONG TO SEVERE STORMS DURING THE DAY. THE MAIN THREATS FROM
THIS COMPLEX WOULD BE DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

VERY HOT TEMPERATURES WILL RETURN FOR THE WEEKEND...WITH HEAT
INDICES APPROACHING OR POSSIBLY EXCEEDING 105 DEGREES...ESPECIALLY
ACROSS SOUTHEAST TENNESSEE. STAY TUNED FOR LATER UPDATES...AND
REMEMBER TO PRACTICE HEAT SAFETY RULES IF YOU ARE OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

DMG

In the hours before

Special weather statement, Jul 4, 12:43 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT WED JUL 4 2012

TNZ081-098-099-041845-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
1243 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 145 PM CDT /245 PM EDT/...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHERN CUMBERLAND PLATEAU
AND ADJACENT VALLEY AREAS NEAR CHATTANOOGA. THESE STORMS WERE SLOWLY
DRIFTING SOUTHEAST AROUND 5 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 4, 1:43 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT WED JUL 4 2012

TNZ017-018-VAZ008-041930-
JOHNSON TN-SULLIVAN TN-WASHINGTON VA-
243 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...JOHNSON AND EXTREME
EASTERN SULLIVAN COUNTIES UNTIL 330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ABINGDON...MOVING SOUTHEAST
AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
DAMASCUS...LAUREL BLOOMERY AND SHADY VALLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Jul 4, 2:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT WED JUL 4 2012

TNZ016-017-VAZ005-042000-
HAWKINS TN-SCOTT VA-SULLIVAN TN-
308 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...EXTREME EASTERN HAWKINS
AND SULLIVAN COUNTIES UNTIL 400 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF GATE CITY...MOVING SOUTH AT
5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...
KINGSPORT...WEBER CITY...HILTONS...BLOOMINGDALE...SULLIVAN GARDENS
AND BLOUNTVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Jul 4, 2:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             FORT BLACKMORE          36.77N 82.59W
07/04/2012  E0.88 INCH       SCOTT              VA   911 CALL CENTER

&&

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 4, 2:50 PM EST
Where
Scott County, Hilton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.650, -82.470

A few trees were reported down along AP Carter highway near Hiltons.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388559.